Wisconsin, 2022

Hail in Wisconsin, August 24, 2022

August 24, 2022 · NWS GRB · 1 event in 1 county or zone

Strong thunderstorms developed near the Michigan border along a frontal boundary during the afternoon and early evening hours on Wednesday (8/24). The strongest storm produced hail up to nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Strong thunderstorms developed near the Michigan border along a frontal boundary during the afternoon and early evening hours on Wednesday (8/24). The strongest storm produced hail up to nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 24, 2:44 PM CST, 44 minutes earlier.

Area forecast discussion, Aug 24, 2:44 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
344 PM CDT Wed Aug 24 2022

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Thursday
Issued at 343 PM CDT Wed Aug 24 2022

Showers and thunderstorms continue to develop across far northeast
Wisconsin this afternoon, as an area of showers and thunderstorms
continues tracking east through western Wisconsin. The activity
across northeast Wisconsin should continue through the early
evening before dissipating or moving east around sunset while the
activity to the west tracks through mainly north-central Wisconsin
through the early evening hours. Meanwhile, another area of
showers and thunderstorms coincident with a surface low is
expected to develop across west- central Wisconsin and track east
through central Wisconsin during the mid to late evening and
through east-central Wisconsin during the overnight hours into
Thursday morning. While the bulk of the activity is expected to
track off to the east Thursday morning, showers and thunderstorms
may linger behind the departing low for much of the day,
eventually ending from northwest to southeast.

The activity to the northeast isn't expected to be severe with
modest MLCAPE values around 1000 J/kg along with bulk shear values
of 20 to 25 knots. Further west the activity is moving into better
instability across north-central Wisconsin but will still
unimpressive bulk shear values. That being said CAPE profiles will
be long and skinny with PWAT values around 1.5 inches, so
localized flooding and heavy rain is possible.

Later this evening some storms could be strong as they enter
central Wisconsin given the initial MUCAPE values of 1000 to 1200
J/kg and slightly better bulk shear values approaching 30 knots;
however, these values drop off precipitously as storms head east
so any strong storms should dissipate quickly. Heavy rain and
localized flooding will still be a concern overnight as PWAT
values soar to 1.5 to 2 inches along with long skinny CAPE
profiles.

Abundant cloud cover will keep temperatures fairly warm tonight,
with lows expected to range from around 60 across the north, with
middle 60s across east-central Wisconsin. Highs on Thursday will
be cooler with modest cold air advection and continued cloud cover
and precipitation. Highs are expected to range from around 70
across the north, with middle 70s across central and east-central
Wisconsin.

.LONG TERM...Thursday Night Through Wednesday
Issued at 343 PM CDT Wed Aug 24 2022

The potential for fog development Thursday night and shower and
thunderstorm chances late this weekend into early next week are the
main concerns for this forecast period.

Thursday night through Saturday night...Showers will linger over
east-central WI Thursday evening as a shortwave/trough departs. A
surface high pressure system will then slide over the region from
the northwest, and bring clearing skies and light winds. The
combination of the clearing skies, light winds, and recent rainfall,
should allow fog to develop across the forecast area, especially
north and west of the Fox Valley. However, winds just above the
surface may be "strong" enough to prevent fog from developing at the
surface. This high pressure system will reside over the region for
Friday before its slow departure on Saturday. Quiet conditions are
expected for Friday with near normal high temperatures in the middle
to upper 70s. WAA will begin to increase across western WI on
Saturday ahead of an approaching shortwave/trough. Models suggest
the shortwave/trough slowing down, keeping any showers and
thunderstorms associated with the WAA out of the forecast area on
Saturday. High temperatures on Saturday will be slightly above
normal ranging from the middle 70s to low 80s, due to winds turning
south/southwest. Despite the slow progression of the
shortwave/trough, a few of the showers and thunderstorms may reach
portions of central and north-central WI Saturday night.

Rest of the extended...Beyond Saturday night, model guidance
struggles to agree on a solution for the timing of the
shortwave/trough and frontal passage, with an occurrence sometime
Sunday or early next week. These timing differences have caused
an increase in uncertainty for thunderstorms and if any
thunderstorms could become severe. Regardless of the timing
issues, models are indicating an increase in moisture near the
surface, causing dew points to increase to the middle to upper 60s
in central and east- central WI on Sunday, with upper 60s to low
70s on Monday. This increase in moisture would also raise the
potential for heavy rainfall. Until details become clearer, will
continue to monitor.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1228 PM CDT Wed Aug 24 2022

Showers and thunderstorms are expected to continue to develop
across northeast WI this afternoon, then across most of the
forecast area tonight. Among the TAF sites, it would appear that
AUW/CWA would have the best chance of getting thunderstorms,
mainly during the late evening and early overnight hours. The
eastern TAF sites will mainly see showers during the overnight
hours into Thursday morning, but thunderstorms will be possible
but not high enough confidence to include in the TAFs. Further
north, although RHI is expected to stay dry this afternoon,
activity will be close enough to include VCSH and VCTS in the
afternoon with showers later this evening into Thursday morning.

Fog may accompany the showers over north central and central WI
again tonight, along with low ceilings.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....Kurimski
LONG TERM......Hykin
AVIATION.......Kurimski
Hazardous weather outlook, Aug 24, 1:57 PM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
257 PM CDT Wed Aug 24 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-252000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
257 PM CDT Wed Aug 24 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected across far northeast Wisconsin through
early this evening. Pockets of heavy rainfall are anticipated,
and a few strong storms may produce hail and gusty winds. The
threat of thunderstorms will overspread the entire forecast area
tonight, but the main area of focus for heavy rainfall should be
south of Highway 29, where localized minor urban flooding may
occur.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a chance of thunderstorms on Thursday, but severe
weather is not expected.

There is also a chance of thunderstorms late this weekend and
early next week. It is too early to discern whether any of these
storms may become severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report rainfall amounts in excess of
one inch and any flooding to the National Weather Service in
Green Bay.

LMZ521-522-541>543-252000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
257 PM CDT Wed Aug 24 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. Any storm could be
hazardous to mariners.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a chance of thunderstorms Thursday and again late this
weekend through early next week. Any storm could be hazardous to
mariners.

Kurimski/Hykin

In the hours before

Special weather statement, Aug 24, 2:42 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Green Bay WI
342 PM CDT Wed Aug 24 2022

WIZ073-242100-
Southern Marinette County WI-
342 PM CDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of central Marinette
County through 400 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Menominee, or 11 miles northwest of Marinette,
moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of central Marinette
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4528 8770 4527 8770 4526 8771 4524 8771
      4523 8773 4522 8772 4520 8774 4519 8774
      4519 8790 4528 8787 4530 8769
TIME...MOT...LOC 2040Z 273DEG 17KT 4522 8776

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Skowronski
Special weather statement, Aug 24, 2:59 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Green Bay WI
359 PM CDT Wed Aug 24 2022

WIZ073-242130-
Southern Marinette County WI-
359 PM CDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of southern Marinette
County through 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Menominee, or 10 miles northwest of Marinette,
moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Marinette, and areas just to the north and west of Marinette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4510 8784 4522 8790 4524 8781 4530 8772
      4527 8770 4524 8771 4523 8773 4521 8773
      4520 8774 4517 8774 4514 8768 4511 8766
      4510 8763 4509 8762
TIME...MOT...LOC 2057Z 318DEG 13KT 4519 8779

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Skowronski
Local storm report, Aug 24, 3:28 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
428 PM CDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             6 W MARINETTE           45.09N 87.73W
08/24/2022  M0.88 INCH       MARINETTE          WI   TRAINED SPOTTER

&&

TIMM.UHLMANN

The radar

The Green Bay radar (KGRB), 72 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marinette

When
August 24, 3:28 PM CST to 3:29 PM CST
Where
Marinette County, 2.93 mi NNE of Peshtigo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.090, -87.730

Nickel size hail fell near Peshtigo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041355.